West Virginia, 2003Damaging Wind in West Virginia, July 12, 2003
July 12, 2003 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $525,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 12, 2:22 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 12, 2:22 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SAT JUL 12 2003
THUNDERSTORMS ARE POPPING UP ALL OVER THE SOUTHERN PORTION OF THE
CWA. REPORTS OF VARIOUS SIZED HAIL ARE BEING RECEIVED REGULARLY.
THESE STORMS ARE IN ASSOCIATION WITH A VIGOROUS SHORT WAVE MOVING
THROUGH THE AREA. THIS WAVE SHOULD BE THROUGH THE AREA BY AROUND
6 PM. LINGERING ENERGY AND ANOTHER UPPER LEVEL DISTURBANCE COULD
KICK OFF SHOWERS OVERNIGHT...MAINLY OVER THE MOUNTAINS.
THINGS WILL IMPROVE TOMORROW THROUGH THE REST OF THE WEEK WITH ONLY
SLIGHT CHANCES OF PRECIP EXPECTED.
FCSTID = 66
PIT 57 78 59 81 / 30 10 10 20
HLG 57 79 60 82 / 30 10 10 20
MGW 59 79 61 83 / 30 10 10 20
ZZV 58 80 61 83 / 30 10 10 20
PHD 57 79 60 82 / 30 10 10 20
FKL 54 75 57 78 / 30 20 10 20
DUJ 53 74 55 77 / 30 20 10 20
LBE 56 79 58 82 / 30 10 10 20
BTP 55 77 58 80 / 30 10 10 20
IDI 55 77 58 79 / 30 10 10 20
ODM 53 77 55 80 / 30 10 10 20
.PBZ...
MD...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONE MDZ001.
OH...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
PAZ020>021...PAZ029>032.
WV...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
CAT
Hazardous weather outlook, Jul 12, 12:06 PM EST, 2 hours 44 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-122100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT SAT JUL 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...THIS EVENING
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA FROM
COLUMBIANA COUNTY OHIO AND SOUTH. THE PRIMARY THREAT FROM THESE
STORMS IS LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.
In the hours before
Special weather statement, Jul 12, 12:14 PM EST, 2 hours 36 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-122200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 PM EDT SAT JUL 12 2003
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA THIS
AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.
SKYWARN ACTIVATION WILL BE NEEDED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 12, 12:26 PM EST, 2 hours 24 minutes before
OHZ048-121830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT SAT JUL 12 2003
...THUNDERSTORMS WERE PUSHING ACROSS COSHOCTON COUNTY...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL OHIO UNTIL
600 PM. EARLY THIS AFTERNOON...THUNDERSTORMS WERE DEVELOPING OVER
CENTRAL COSHOCTON COUNTY. THEY WERE MOVING EAST ABOUT 20 MPH. LOOK
FOR BRIEF HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND POSSIBLY HAIL. THE STORMS WILL WILL MOVE TO AN AREA
BETWEEN CHILI AND COSHOCTON BY 145 PM.
Special weather statement, Jul 12, 1:18 PM EST, 1 hour 32 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-121915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT SAT JUL 12 2003
...THUNDERSTORMS WERE MOVING ACROSS THE REGION THIS AFTERNOON...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM. SEVERAL
THUNDERSTORMS WERE MOVING EAST AT 25 MPH ACROSS THE AREA. THE MOST
ACTIVE STORMS WERE MOVING INTO SOUTHERN TUSCARAWAS...SOUTHERN
NOBLE...MARSHALL...AND GREENE COUNTIES. BE ALERT FOR SMALL
HAIL...HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 1:34 PM EST, 1 hour 16 minutes before
OHZ068-069-PAZ031-WVZ004-012-121930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT SAT JUL 12 2003
...THUNDERSTORMS WITH SMALL HAIL WERE OVER THE REGION...
THUNDERSTORMS WITH SMALL HAIL WERE IN MARSHALL COUNTY WEST VIRGINIA
AND JUST SOUTH OF NOBLE AND MONROE COUNTIES IN OHIO. THESE STORMS
WERE MOVING EAST AT 25 MPH AND COULD AFFECT PORTIONS OF
GREENE...MONROE AND WETZEL COUNTIES BY 300 PM TO 330 PM. BE ON THE
ALERT FOR GUSTY WINDS TO NEAR 40 MPH...DANGEROUS LIGHTNING...HEAVY
DOWNPOURS AND SMALL HAIL.
Local storm report, Jul 12, 2:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
338 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM FORK RIDGE WV .75 INCH HAIL
07/12/03 MARSHALL REPORTED BY LAW
ENFORCEMENT
0320 PM MOUNT MORRIS PA 1.00 INCH HAIL
07/12/03 GREENE REPORTED BY SKYWARN
SPOTTERSLocal storm report, Jul 12, 2:45 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
345 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM POWHATAN POINT OH .88 INCH HAIL
07/12/03 BELMONT REPORTED BY EMERGENCY
MANAGEMENTThunderstorm Wind, Monongalia
- When
- July 12, 2:50 PM EST
- Where
- Monongalia County, Greer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $525,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.567, -79.850
Numerous trees down. Numerous houses, apartments, mobile homes suffered damage from wind and floods.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 12, 20031 death · 1 event
- Tornado in North Carolina, July 12, 2003$2.0 million · F1 · 1 event
- Heat in California, July 12 to 13, 200314 injured · 2 events
- Flash Flood in West Virginia, July 12, 2003$525,000 · 1 event
- Hail and Damaging Winds in Georgia, July 12, 2003$155,000 · 1 in hail · 7 events
- Hail and Damaging Wind in North Carolina, July 12, 2003$50,000 · 60 kt wind · 2 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20032 injured · $20,000 · 50 kt wind · 5 events
- Damaging Wind in Florida, July 12, 2003$40,000 · 1 event
- Tornado in North Carolina, July 12, 2003$10,000 · F1 · 1 event
- Damaging Wind in Oklahoma, July 12, 2003$20,000 · 61 kt wind · 1 event
- Damaging Wind in Florida, July 12, 2003$18,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Ohio, July 12, 2003$13,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373855.